Colorado, 2006

Hail in Colorado, July 26, 2006

July 26, 2006 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 26, 3:06 AM MST, 9 hours 44 minutes earlier.

Area forecast discussion, Jul 26, 3:06 AM MST, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
406 AM MDT WED JUL 26 2006

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...LOTS GOING ON THIS MORNING. DECREASING MCS WAS NOTED
OVER SE CO. QUITE A BIT OF RAIN ASSOCIATED WITH THIS MCS FELL OVER
PARTS OF THE SE CO PLAINS EARLY THIS EVENING...WITH 1-2 ESTIMATES
IN AN ARCH FROM LA VETA PASS TO AGUILAR TO THATCHER THEN NE UP
TOWARS LHX AND LAS ANIMAS. ON THE LARGER SCALE...IMPRESSIVE MCS OVER
AZ. I MENTION THIS ADDITIONAL FEATURE AS THE 00Z WRF MODEL IS HAVING
SERIOUS PROBLEMS INDICATING THE RAINFALL OVER BOTH CO AND AZ. FOR
ALL PRACTICAL PURPOSES...IT DOES NOT KNOW THESE FEATURES EXIST.
THIS LEADS TO SERIOUS CONCERNS ON HOW WELL IT WILL PERFORM FOR LATER
TODAY AND TONIGHTS FORECAST. REVIEWING THE 00Z GFS AND COMPARING HOW
IT DID BETWEEN THE 00Z AND 06 UTC TIME FRAME INDICATES IT HAD A MUCH
BETTER GRIP ON REALITY AS IT BROKE OUT HVY PRECIP OVER CO AND
AZ...ALBEIT IT LOCATIONS WERE A BIT SUSPECT.

TODAY...AS MENTIONED ABOVE...00Z WRF HAVING PROBLEMS. IT APPEARS IT
FCST MAX TEMPS ARE ALSO HAVING PROBLEMS AND THIS IS RELATED TO ITS
FCSTD RH FIELDS FOR LATER TODAY AS IT IS KEEPING LOTS OF CLOUDS OVER
THE PLAINS TODAY. I DONT THINK THIS WILL BE CASE AND HAVE IGNORED
THE MET MOS...AND WENT WITH THE HIGHER GFS MOS NUMBERS. IT WILL NOT
BE AS HOT TODAY OVER THE REGION DUE TO THE WET GROUND AND BIT COOLER
700 MB TEMPS OVER THE REGION...AND EXPECT TEMPS MAINLY IN THE MID
90S OVER THE PLAINS...WITH 80S OVER THE GREATER COS REGION. AS FOR
PRECIP AND ESPECIALLY PRECIP AMOUNTS...MY CONFIDENCE IS LOW ON THE
ACCURACY OF MODEL GUIDANCE TODAY. LOOKING AT THE REAL TIME DATA AND
CONCEPTUAL KNOWLEDGE...I DO NOT SEE STRONG FORCING TO WARRANT A
WATCH...BUT CANNOT RULE OUT LOCALLY HVY RAIN...ESPECIALLY OVER THE
BURN SCARS. PRECIP OVER THE PLAINS WAS NOT TOO SHABBY AS MENTIONED
ABOVE...BUT IT WASNT EXCESSIVE EITHER. FOR NOW GO WITH MAINLY
SCTD POPS OVER THE REGION LATER THIS AFTERNOON.

TONIGHT...DONT THINK WE WILL SEE PRECIP LASTING INTO THE LATE NIGHT
HOURS AS WE ARE SEEING NOW (2 AM)...AND HAVE TAPERED POPS AFTER 06Z.
WILL SEE SCTD STORMS DURING THE EVENING HOURS ON THE PLAINS. /HODANISH

.LONG TERM...
(THURSDAY THROUGH WEDNESDAY)

DRYING/WARMING TREND EXPECTED FOR THURS/FRIDAY BEHIND TONIGHTS
SHORTWAVE...THEN MONSOON MOISTURE RETURNS AS UPPER HIGH SHIFTS
INTO THE CENTRAL PLAINS OVER THE WEEKEND.

CHALLENGE FOR THURSDAY CONTINUES TO BE POPS. NAM12 IS SLOWER THAN THE
GFS TO MOVE THE SHORTWAVE SOUTH OF THE REGION...THUS NAM PORTRAYS A
WETTER SCENARIO FOR THURSDAY AS SHORTWAVE INTERACTS WITH RESIDUAL
LOW LVL MOISTURE ACROSS THE SE PLAINS. THINK THE GFS MAY BE ON THE
RIGHT TRACK WITH LOWER POPS ACROSS THE SE GIVEN DRYING IN CURRENT
WV PICS BEHIND SHORTWAVE. HAVE DECREASED POPS ACROSS THE PIKES
PEAK REGION...THOUGH WILL MAINTAIN SOME 10 POPS ACROSS THE SE
PLAINS FOR NOW GIVEN UNCERTAINTIES. HOWEVER ITS POSSIBLE LATER
SHIFTS MAY NEED TO DECREASE THESE POPS EVEN FURTHER. FRIDAY SHOULD
SEE WARMER TEMPERATURES WITH READINGS APPROACHING 100 ACROSS
PORTIONS OF THE SE PLAINS. AGAIN MAINTAINED SOME ISOLATED POPS FOR
JUST ABOUT EVERYWHERE...HOWEVER THIS MAY BE A BIT OPTIMISTIC
ACROSS THE SE PLAINS.

UPPER HIGH MIGRATES INTO THE CENTRAL PLAINS DURING THE REMAINDER
OF THE EXTENDED. THUS FLOW ALOFT WILL TRANSITION TO
SOUTHERLY...ADVECTING MONSOON PLUME BACK ACROSS THE REGION IN THE
SATURDAY THROUGH TUESDAY TIME FRAME. THUS...INCREASING POPS
EXPECTED FROM WEST TO EAST THROUGH THE TIME FRAME...WITH
INCREASING PRECIPITABLE WATERS INDICATING THREAT FOR HEAVY RAIN
WILL RETURN...ESPECIALLY ACROSS THE WESTERN AREAS. LITTLE CHANGES
MADE TO GRIDS BEYOND DAY 5.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/31
Hazardous weather outlook, Jul 26, 5:50 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT WED JUL 26 2006

COZ058>089-093>099-271300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
650 AM MDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TODAY AND TONIGHT ACROSS
ALL OF SOUTHEAST AND SOUTH CENTRAL COLORADO. ISOLATED THUNDERSTORMS
WILL BE POSSIBLE THE REST OF THIS MORNING ACROSS THE CENTRAL AND
SOUTHWEST MOUNTAINS. BY THIS AFTERNOON...THUNDERSTORMS WILL BE COME
SCATTERED ACROSS ALL OF THE MOUNTAINS OF COLORADO. SOME OF THESE
STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL.

THUNDERSTORMS WILL ALSO DEVELOP BY EARLY AFTERNOON ACROSS THE PALMER
DIVIDE REGION AND LAST INTO THE EARLY EVENING HOURS. A FEW OF THESE
STORMS MAY PRODUCE WIND GUSTS TO 40 MPH.

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON INTO THE EVENING
HOURS ACROSS THE REMAINDER OF THE PLAINS. SOME OF THESE STORMS WILL
BE CAPABLE OF LOCALLY HEAVY RAINFALL...DANGEROUS CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 45 MPH AND HAIL UP TO ONE HALF INCH IN
DIAMETER.

ALL THUNDERSTORMS TODAY WILL PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO EACH DAY...WITH THUNDERSTORMS MOST
NUMEROUS OVER THE MOUNTAINS.  THE MAIN THREAT FROM THUNDERSTORMS
WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO
45 MPH. MOISTURE IS EXPECTED TO INCREASE ACROSS THE REGION OVER
THE WEEKEND AND EARLY NEXT WEEK...AS THE MONSOON PLUME SHIFTS BACK
OVER THE REGION. THIS WILL INCREASE THE THREAT FOR LOCALLY HEAVY
RAINFALL FOR SATURDAY THROUGH NEXT TUESDAY...ESPECIALLY OVER THE
WESTERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE REGION.

In the hours before

Local storm report, Jul 26, 11:17 AM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1217 PM MDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      10 N FLORISSANT         39.09N 105.29W
07/25/2006                   TELLER             CO   COUNTY OFFICIAL

            ROAD DAMAGE IN TURKEY CREEK BASIN

0730 PM     FLASH FLOOD      2 SE LA VETA            37.49N 104.98W
07/25/2006                   HUERFANO           CO   COUNTY OFFICIAL

            ROAD DAMAGE

0740 PM     FLASH FLOOD      8 WSW AGUILAR           37.36N 104.79W
07/25/2006                   LAS ANIMAS         CO   TRAINED SPOTTER

            MAJOR EROSION AND ROAD DAMAGE

&&

TLM

The radar

The Pueblo radar (KPUX), 158 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chaffee

When
July 26, 12:50 PM MST to 12:55 PM MST
Where
Chaffee County, Salida
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -106.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5522251.